Indiana, 2013

Damaging Winds in Indiana, October 31, 2013

October 31, 2013 · NWS IND · 21 events in 12 counties and zones

Severe weather occurred on October 31st across much of central Indiana as a potent storm system moved through the area. Winds were very strong just a few hundred feet off the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe weather occurred on October 31st across much of central Indiana as a potent storm system moved through the area. Winds were very strong just a few hundred feet off the surface. A line of showers and thunderstorms moved across the area during the evening, bringing damaging winds. These winds brought down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 31, 5:45 PM EST, 17 minutes earlier.

Area forecast discussion, Oct 31, 5:45 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU OCT 31 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 258 PM EDT THU OCT 31 2013

LOW PRESSURE WILL STRENGTHEN RAPIDLY AS IT MOVES INTO THE GREAT
LAKES LATE THIS AFTERNOON...WITH A TRAILING COLD FRONT MOVING
THROUGH THE REGION THIS EVENING. WIDESPREAD RAIN AND GUSTY WINDS ARE
EXPECTED ...WITH THE POTENTIAL FOR STRONG TO SEVERE STORMS PRODUCING
DAMAGING WINDS THIS EVENING ALONG THE FRONT. COOLER DRIER AIR WILL
QUICKLY EXPAND INTO THE OHIO VALLEY LATE TONIGHT BEHIND THE FRONT.
OTHER THAN LOW CHANCES FOR SHOWERS ON SATURDAY...DRY CONDITIONS ARE
EXPECTED UNTIL THE APPROACH OF A COLD FRONT TUESDAY AND WEDNESDAY
BRING A RETURN THREAT FOR RAIN.

&&

.NEAR TERM /REST OF THIS AFTERNOON THROUGH TONIGHT/...

ISSUED AT 258 PM EDT THU OCT 31 2013

EVEN THOUGH WIND FIELDS WILL CONTINUE TO STRENGTHEN LATE THIS
AFTERNOON AND EARLY EVENING AS THE PARENT LOW DEEPENS OVER THE GREAT
LAKES...THE LACK OF INSTABILITY THIS FAR NORTH WILL PUT A DAMPER ON
CONVECTION DEVELOPING ALONG THE FRONT BY THIS EVENING.

AS OF 3 PM EDT THIS AFTERNOON ON THE RADAR MOSAIC...THERE IS A
CLEARLY DEVELOPED DRY SLOT ACROSS MUCH OF ERN IL AND ENCROACHING ON
ERN INDIANA. THIS WAS EXPECTED PER EARLY GUIDANCE AND WE EXPECT
PRECIPITATION TO BEGIN FILLING BACK IN AROUND 6-7 PM EDT THIS
EVENING AS THE FRONT BEGINS TO MOVE ACROSS THE AREA. AS STATED
EARLIER...AM HAVING SERIOUS DOUBTS AS TO THE SEVERE THREAT EVEN
THOUGH SPC CONTINUES TO PLACE A LARGE AREA...INCLUDING THE ENTIRE
CWA IN SLIGHT RISK. CERTAINLY CANNOT RULE OUT A FEW DAMAGING WINDS
AND TO A LESSER EXTENT ISOLATED SPIN-UP TORNADOES...BUT THIS IS NOT
LOOKING NEARLY AS IMPRESSIVE AS IT ONCE DID. BEST CHANCES FOR SEVERE
WX LOOK ACROSS THE SOUTHERN CWA IF IT DEVELOPS.

DRY SLOT PERIOD LOOKS TO END AROUND 6 PM THIS EVENING...WITH RAIN
SHOWERS AND POSSIBLY THUNDERSTORMS FILLING BACK IN WITH THE FRONTAL
PASSAGE BETWEEN THE HOURS OF 6 TO 10 PM. THIS WHEN A LINE OF
POSSIBLE STRONG TO SEVERE STORMS COULD MOVE ACROSS THE AREA. THIS
FRONT IS EXPECTED TO CLEAR MOST OF THE CWA BY MIDNIGHT WITH COOLER
AND DRIER AIR QUICKLY FILTERING BACK INTO THE REGION.

ON TEMPS...AGREE WITH PREVIOUS FORECAST...MOS GUIDANCE HAS BEEN TOO
AGGRESSIVE WITH WARMTH THE LAST FEW DAYS AND LOOKS TO BE AGAIN FOR
THE REST OF THIS AFTERNOON...EVEN WITH THE STRONGER SOUTHERLY FLOW.
GENERALLY UNDERCUT MOS GUIDANCE BY A FEW DEGREES ACROSS THE BOARD
WITH HIGHS GENERALLY HOLDING IN THE LOW 60S. LEANED CLOSER TO COOLER
MAV TONIGHT AS CLEARING LATE WITH MUCH DRIER AIR SHOULD ENABLE TEMPS
TO FALL INTO THE 40S OVER MOST OF THE FORECAST AREA.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

ISSUED AT 258 PM EDT THU OCT 31 2013

FORECAST CHALLENGES FOCUS ON PRECIP CHANCES SATURDAY AS AN UPPER
LEVEL WAVE TRACKS THROUGH THE LOWER GREAT LAKES...OTHERWISE FORECAST
APPEARS MUCH MORE QUIET THIS PERIOD.

A BREEZY COOL DAY IS EXPECTED FRIDAY IN THE WAKE OF THE STRONG STORM
SYSTEM. COULD SEE WIND GUSTS IN EXCESS OF 20-25MPH DURING THE
AFTERNOON BEFORE THE GRADIENT RELAXES FRIDAY NIGHT. CLOUDS WILL
GRADUALLY INCREASE DURING THE AFTERNOON AND EVENING AS AN UPPER
LEVEL WAVE TRACKS QUICKLY OUT OF THE NORTHERN PLAINS. THIS FEATURE
SET TO MOVE THROUGH THE LOWER GREAT LAKES LATE FRIDAY NIGHT AND
SATURDAY. BULK OF THE DEEPER FORCING ALOFT WILL REMAIN NORTH OF THE
FORECAST AREA...BUT PRESENCE OF HIGHER DIV Q VALUES DO SUPPORT A FEW
LIGHT SHOWERS IMPACTING MAINLY THE NORTHERN AND EASTERN PORTIONS OF
THE FORECAST AREA ON SATURDAY. WILL CONTINUE WITH LOW CHANCE POPS.
CLOUDS WILL DIMINISH AS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY ON
SATURDAY NIGHT.

IN THE WAKE OF THE FRONTAL PASSAGE FRIDAY NIGHT TEMPS MUCH COOLER
THAN PAST FEW DAYS WITH HIGHS IN THE 50S AND LOWS IN THE 30S/40S
THIS PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...

ISSUED AT 258 PM EDT THU OCT 31 2013

THE EXTENDED PERIOD WILL START OUT DRY WITH RIDGING ALOFT.
HOWEVER...THE RIDGE WILL START BREAKING DOWN ON MONDAY NIGHT AS A
LOW PRESSURE SYSTEM CENTERED OVER MANITOBA PUSHES EAST.  AT THE
SURFACE...A LOW AND ASSOCIATED COLD FRONT WILL TRIGGER WIDESPREAD
SHOWERS ALONG AND AHEAD OF THEM FROM TUESDAY THROUGH THURSDAY. AT
THIS TIME...ENVIRONMENT DOES NOT LOOK CONDUCIVE TO THUNDERSTORM
DEVELOPMENT...SO WILL ONLY GO WITH MENTION OF RAIN SHOWERS.  TEMPS
THROUGH THE PERIOD WILL START OUT AROUND NORMAL AND THEN FALL TO
BELOW NORMAL BEHIND AFOREMENTIONED COLD FRONT.

&&

.AVIATION /DISCUSSION FOR THE 010000Z TAF ISSUANCE/...

ISSUED AT 645 PM EDT THU OCT 31 2013

VIGOROUS UPPER SYSTEM PRECEEDED BY A COLD FRONT WILL PIVOT EAST
ACROSS THE TAF SITES THIS EVENING. THE FRONT SHOULD BE THROUGH NEAR
OR EAST OF LAF AND HUF AT 00Z THIS EVENING AND NEAR IND AND BMG AT
02Z. WINDS WILL SHIFT FROM SOUTH TO SOUTHWEST AND THEN WEST AS THE
FRONT PASSES. WINDS WILL BE NEAR 20 KNOTS WITH GUSTS TO NEAR 30
KNOTS EARLY AND GRADUALLY DIMINISH TO NEAR 10 KNOTS WITH GUSTS TO
NEAR 20 KNOTS OVERNIGHT. ANY CONVECTION INCLUDING SHOWERS COULD
PRODUCE GUSTS TO 40 KNOTS OR MORE AT IND AND BMG PRIOR TO THE
FRONTAL PASSAGE. WITH ONLY ISOLATED LIGHTNING STRIKES CURRENTLY
ACROSS SOUTHWESTERN ILLINOIS AND SOUTHEASTERN MISSOURI...AND SUNSET
COMING...WILL NOT INCLUDE ANY MENTION OF LIGHTNING IN THE TAFS...BUT
IT CAN NOT BE COMPLETELY RULED OUT...ESPECIALLY AT IND AND BMG.
RADAR TRENDS AND RAPID REFRESH REFLECTIVITY PROGS SUGGEST THE
SHOWERS WILL HANG AROUND UNTIL THE UPPER TROUGH AXIS MOVES THROUGH
LATE THIS EVENING. SO...WILL KEEP SHOWERS IN THROUGH 03Z AT LAF AND
HUF AND 05Z AT IND AND BMG. SHOULD SEE SOME VFR AFTER THE TROUGH
AXIS AS WELL AND SCATTERING AFTER 09Z. VFR WILL AGAIN BE ON THE
INCREASE FROM NORTHWEST TO SOUTHEAST AFTER 17Z ON FRIDAY AHEAD OF
ANOTHER UPPER TROUGH. THE GUSTS SHOULD FINALLY END WITH SUNSET
TOMORROW EVENING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....TDUD
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Oct 31, 3:50 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EDT THU OCT 31 2013

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
450 AM EDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

HAZARDS: HEAVY RAINFALL...DAMAGING WINDS...LIGHTNING...ISOLATED TORNADOES.

TIMING: HEAVY RAINFALL EXPECTED THIS AFTERNOON AND EVENING. THREAT
FOR DAMAGING WINDS AND ISOLATED TORNADOES BETWEEN 5 PM AND 11 PM
THIS EVENING. SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS TO NEAR 40
MPH THROUGHOUT THE DAY.

DISCUSSION: RAIN WILL OVERSPREAD CENTRAL INDIANA THIS MORNING AND
BECOME LOCALLY HEAVY THIS AFTERNOON AS LOW PRESSURE MOVING INTO
THE GREAT LAKES STRENGTHENS. A SECONDARY LOW PRESSURE OVER THE
SOUTHERN PLAINS WILL TRACK ALONG A COLD FRONT TOWARDS THE REGION
THIS AFTERNOON...BRINGING THE THREAT FOR SEVERE WEATHER BY LATE
DAY INTO THE EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY
HAZARD WITH ISOLATED TORNADOES ALSO POSSIBLE THIS EVENING. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF
INTERSTATE 70. RAIN WILL END AS THE FRONT MOVES EAST AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION: A COLD FRONT WILL TRACK INTO THE OHIO VALLEY BY THE
MIDDLE OF NEXT WEEK...BRINGING THE NEXT OPPORTUNITY FOR WIDESPREAD
RAIN AND ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Oct 31, 6:01 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT THU OCT 31 2013

INZ047-054-055-062-312345-
JOHNSON-MARION-MONROE-MORGAN-
701 PM EDT THU OCT 31 2013

...STRONG THUNDERSTORM ADVISORY FOR JOHNSON...SOUTHERN MARION...
NORTHERN MONROE AND EASTERN MORGAN COUNTIES UNTIL 745 PM EDT...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOORESVILLE TO 7
MILES EAST OF SPENCER...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARTINSVILLE...
  BEECH GROVE...
  SOUTHPORT...
  FRANKLIN...
  GREENWOOD...
  MAHALASVILLE...
  WAVERLY...
  MORGANTOWN...
  HOMECROFT...
  TRAFALGAR...
  BARGERSVILLE...
  WHITELAND...
  NEW WHITELAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3924 8668 3971 8623 3972 8595 3945 8602
      3934 8630 3934 8638 3931 8638 3919 8668
TIME...MOT...LOC 2301Z 230DEG 38KT 3965 8625 3930 8658

KOCH

The radar

The Indianapolis radar (KIND), 16 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hendricks

When
October 31, 6:02 PM EST
Where
Hendricks County, 1.74 mi SE of Brownsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.830, -86.380

Numerous tree branches were flying through the air and across roadways with near zero visibility due to estimated 60 mph thunderstorm wind gusts. Numerous roadways were also completely covered in water. Some roads were impassable.

Thunderstorm Wind, Marion

When
October 31, 8:38 PM EST
Where
Marion County, 0.69 mi S of Valley Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.690, -86.280

A tree was downed through a roof near Thompson and Powell Roads on the southwest side of Indianapolis due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
October 31, 8:38 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

An official thunderstorm wind gust of 50 mph was measured at the Indianapolis International Airport.

Thunderstorm Wind, Marion

When
October 31, 8:41 PM EST
Where
Marion County, Castleton
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.900, -86.050

A thunderstorm wind gust, estimated at 65 mph, was observed in this location. Large trees bending halfway over and electrical transformers blowing were also observed.

Thunderstorm Wind, Hamilton

When
October 31, 8:42 PM EST
Where
Hamilton County, 0.96 mi NW of Indianapolis Metro A
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.941, -86.060

Trees were reported down at Eller and 106th Streets due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
October 31, 8:44 PM EST
Where
Marion County, 1.38 mi S of Southport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.650, -86.120

A thunderstorm wind gust, estimated at 70 mph, was observed on Highway 31 just north of County Line Road.

Thunderstorm Wind, Marion

When
October 31, 8:45 PM EST
Where
Marion County, 0.53 mi W of Beech Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.720, -86.090

A 20-inch diameter, living tree was broke off at the base due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
October 31, 8:45 PM EST
Where
Johnson County, 0.87 mi NW of Franklin
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.490, -86.060

Trees were reported to be downed on a vehicle due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
October 31, 8:47 PM EST
Where
Johnson County, 0.87 mi NW of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.490, -86.060

Patio furniture was damaged at a residence in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
October 31, 8:49 PM EST
Where
Marion County, 1.27 mi ESE of Hunter
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.794, -85.977

Some tops of trees were snapped and a 30-inch diameter tree was downed on the Maple Creek Golf Course due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
October 31, 8:54 PM EST
Where
Marion County, 1.48 mi NNW of Speedway
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.800, -86.260

A thunderstorm wind gust, measured at 62 mph, was observed in this location. The source of this report was an INDOT weather station.

Thunderstorm Wind, Shelby

When
October 31, 8:59 PM EST
Where
Shelby County, 0.69 mi S of Marietta
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.440, -85.880

Trees were downed at State Road 252, east of Interstate 65 in southwest Shelby County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
October 31, 9:03 PM EST
Where
Hancock County, 0.67 mi N of Greenfield
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.790, -85.779

A thunderstorm wind gust was measured on North Broadway at 60 mph.

Thunderstorm Wind, Johnson

When
October 31, 9:03 PM EST
Where
Johnson County, Edinburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

A thunderstorm wind gust, estimated at 60 mph, was observed in this location. Power outages were also reported and a tree was down on a house on Franklin Street.

Thunderstorm Wind, Madison

When
October 31, 9:04 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.090, -85.690

Numerous power lines and tree limbs were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
October 31, 9:05 PM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.790, -85.770

A thunderstorm wind gust, measured at 65 mph, was observed in this location.

Thunderstorm Wind, Delaware

When
October 31, 9:20 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.200, -85.390

A thunderstorm wind gust, estimated at 75 mph, was observed in this location. Power poles were partially blown down and power lines were downed.

Thunderstorm Wind, Henry

When
October 31, 9:20 PM EST
Where
Henry County, Kennard
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
39.900, -85.520

Multiple trees were reported down in this location due to damaging thunderstorm wind gusts. One of the trees may have been downed on a house.

Thunderstorm Wind, Rush

When
October 31, 9:24 PM EST
Where
Rush County, 1.13 mi WSW of Rushville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.611, -85.468

Some farm equipment was damaged west of Rushville due to damaging thunderstorm wind gusts. Trees were also reported down around Rush County.

Thunderstorm Wind, Randolph

When
October 31, 9:37 PM EST
Where
Randolph County, 1.74 mi NE of Modoc
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.070, -85.110

The Randolph County Sheriff reported multiple trees down, with one into a house near Huntsville, due to damaging thunderstorm wind gusts. Power outages in rural Randolph County, south of Parker, was also reported.

Thunderstorm Wind, Jennings

When
October 31, 9:40 PM EST
Where
Jennings County, 0.69 mi N of North Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.010, -85.630

Small tree limbs were downed on personal property due to estimated 60 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480983, 480987, 480988, 481793, 481800, 481794, 481801, 481802, 481803, 481804, 481795, 481805, 481796, 481797, 481806, 481798, 481799, 481807, 481808, 481809, 480985.